Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Albuquerque, NM

July 22, 2001Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 22, 2001, 4:47 PM MDT for Socorro County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 4:47 PM MDT (22:47 UTC)
Expired
Jul 22, 2001, 5:45 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Socorro County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 222248
SVRABQ

NMC053-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 545 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF BINGHAM...OR ABOUT 23
  MILES WEST OF CARRIZOZO...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES EAST OF BINGHAM AT 510 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF QUARTER SIZE HAIL WHICH CAN 
CAUSE INJURY AND PROJPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3370 10639 3368 10611 3412 10602 3415 10644

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT SUN JUL 22 2001

12Z UPPER AIR ANALYSIS SHOWS DEFORMED 500MB UPPER HIGH CENTER
STRETCHED FROM NE OKLAHOMA TO NEAR ABILENE, TX. MOISTURE PLUME
ORIENTED FROM SW TO NE ACROSS CENTRAL NM. FAR NW IS RELATIVELY DRY
AND FAR SE IS UNDER THE INFLUENCE OF THE UPPER HIGH AND MID LEVEL
WARMING. NOT MUCH CHANGE ENSTORE FOR THE NEXT 36-48 HOURS.
HOWEVER...BY LATE TUESDAY A COLD FRONT AND ASSOCIATED UPSLOPE IS
FORECAST TO PUSH INTO THE NE. AVN/ETA BOTH PICK UP ON THIS AND
BULLSEYE SE CO AND NE NM WITH PRECIP. WILL BREAK OUT THE NE DURING
THE TUESDAY NIGHT PERIOD IN THE SFP...BUT WILL KEEP CONVECTION
SCATTERED AT THIS TIME.

TEMPERATURES FOR THE NEXT 36-48 HOURS WILL CONTINUE CURRENT TRENDS.
IN THE WEST...LOWS HAVE BEEN ABOVE TO WELL ABOVE GUIDANCE THE LAST
COUPLE OF MORNINGS DUE TO CLOUD COVER ASSOCIATED WITH THE MOISTURE
PLUME. WITHOUT THE CLOUD COVER...LOWS WOULD HAVE BEEN BELOW GUIDANCE
BASED ON LOW DEW POINT TEMPS AND ASSUMING IDEAL RADIATIONAL COOLING.
WILL CONTINUE THIS TREND AND GO ABOVE GUIDANCE MINS IN THE WEST BASED
ON FORECAST OF MOISTURE PLUME NOT MOVING MUCH. GUIDANCE TEMPS APPEAR
REASONABLE ELSEWHERE.

THE PREVIOUS EXTENDED FORECAST LOOKS GOOD AND WILL MAKE NO CHANGES.
IF THE ECMWF/MRF VERIFY...THEN BY FRIDAY WE'LL BE DEEP INTO THE
EASTERLIES AND HAVE A BETTER CHANCE AT GETTING SOME WETTING RAINS
FROM THE CENTRAL MOUNTAIN CHAIN WEST. CA

ABQ BB 067/093 067/094 068 50212
SAF BB 060/088 060/089 059 50212
TCC BB 070/098 070/099 071 50211

.ABQ...NONE.

In the hours before

Local storm report, Jul 22, 4:23 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
423 PM MDT SUN JUL 22 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    ALTO                      NM   1.00 INCH HAIL
07/22/01   LINCOLN                        HAIL UP TO 6 INCHES DEEP.
                                          ALSO ARROYO FLOODING.

MSW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:36 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Jul 22, 4:08 PM MDTSevere Thunderstorm WarningABQLincoln67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.